Vestibular toxicity

Suspected agents: aminoglycosides, Cm, Cs, FQs, H, Eto/Pto, Lzd

Early symptoms of vestibular toxicity include: sensation of ear fullness and intermittent ringing in the ears. When these symptoms are reported, it may be possible to change the dosing interval of the injectable agent (2 or 3 times a week, not daily) then continue without the symptoms progressing.
If an aminoglycoside is being used, Cm can be tried but vestibular toxicity may still occur.

If tinnitus and unsteadiness develop and these are attributed to vestibular toxicity, stop the injectable agent to stop ongoing severe disability and ataxia. Symptoms of vestibular toxicity generally do not improve even after stopping the injectable agent. This is one of the few adverse reactions that cause permanent intolerable toxicity and necessitate discontinuation of a class of agents.

Disequilibrium is most commonly caused by injectable agents but can also be caused, more rarely, by Cs, FQs, Eto/Pto, H or Lzd. If stopping the injectable agent does not improve symptoms, other drugs or all drugs can be held for several days to see if the symptoms improve, then adding them back in groups one by one to see if symptoms return.